Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 23, 2000, 8:06 PM CDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 23, 2000, 8:06 PM CDT (01:06 UTC)
- Expired
- Jun 23, 2000, 8:50 PM CDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
The radar
The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 240107 TORRAP SDC113-240150- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 706 PM MDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 750 PM MDT * AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 8 MILES NORTHWEST OF MANDERSON...OR ABOUT 20 MILES NORTH OF PINE RIDGE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED MANDERSON AROUND 720 PM MDT PORCUPINE AROUND 735 PM MDT WOUNDED KNEE AROUND 745 PM MDT DENBY AROUND 750 PM MDT LEAVE MOBILE HOMES FOR *YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME. LAT...LON 4343 10258 4330 10275 4299 10238 4311 10209 HELGESON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:10 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 23, 3:10 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT FRI JUN 23 2000 CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. A COLD FRONT IS MOVING INTO EASTERN WYOMING. SATELLITE/RADAR SHOWS A FEW -TSRA OVER EAST CENTRAL WYOMING...WITH DEVELOPEMENT ALSO OCCURING OVER SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS...AND EASTERN WYOMING INTO SOUTHWESTERN NORTH DAKOTA. FOR TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP/MOVE ACROSS SOUTH CENTRAL SOUTH DAKOTA ALONG TROF...WHERE BEST INSTABILITY IS LOCATED. SHORTAVE MOVING ACROSS NORTHEASTERN MONTANA...ALONG WITH ASSOCIATED COLD FRONT WILL BRING THUNDERSTORMS ACROSS THE NORTHERN PART OF THE CWA. BEST CHANCE OF SEVERE WEATHER SHOULD BE ACROSS THE NORTH WHERE EASTERLY LOW LEVEL FLOW IS STRONGER. FOR SATURDAY...SOME DIFFERENCES NOTED IN FORECAST HIGHS. FWC/MAV GUIDANCE KEEPS HIGH TEMPERATURES AROUND 80...WHILE FORECAST SOUNDING FROM ETA SHOWS HIGHS AROUND 90. ALL THREE MODELS BRING COLD FRONT ACROSS WESTERN SOUTH DAKOTA LATE IN THE DAY...AS SURFACE LOW MOVES ACROSS NORTH DAKOTA. BIG DIFFERENCES IN MODELS IN STRENGHT OF SURFACE LOW...THUS THE STRENGHT OF SOUTHERLY FLOW AHEAD OF COLD FRONT IS DIFFERENT. 850MB TEMPERATURES ON ALL THREE MODELS ARE ALSO A FEW DEGREES WARMER THAN TODAY. WILL GO WITH HIGHS SLIGHTLY WARMER THAN TODAY. COLD FRONT COMES THROUGH CWA LATE SATURDAY INTO SUNDAY MORNING. GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES FOR SUNDAY. WITH STEEP LAPSE RATES...ISOLATED -SHRA/-TSRA MAY OCCUR...BUT WILL LEAVE OUT OF THE FORECAST FOR NOW. IN THE EXTENDED...NORTHWEST FLOW OVER THE AREA WITH WEAK SHORTWAVES MOVING THROUGH. WILL KEEP A CHANCE OF THUNDERSTORMS EACH DAY. .UNR...NONE. KC
In the hours before
Local storm report, Jun 23, 6:12 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT FRI JUN 23 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM JOHNSON SIDING SD 1.75 INCH HAIL
06/23/00 PENNINGTON
0428 PM RAPID CITY SD 1.75 INCH HAIL
06/23/00 PENNINGTON
0443 PM 3 SW RAPID CITY SD 1.25 INCH HAIL
06/23/00 PENNINGTON
0448 PM ROCKERVILLE SD 1.5 INCH HAIL
06/23/00 PENNINGTONLocal storm report, Jun 23, 6:24 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI JUN 23 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 1 S HERMOSA SD 1 INCH HAIL
06/23/00 CUSTERLocal storm report, Jun 23, 7:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUN 23 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....R
0621 PM 1 N CASTLE ROCK SD 1.75 INCH HAIL
06/23/00 BUTTELocal storm report, Jun 23, 7:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT FRI JUN 23 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....K
0620 PM 4 NW CASTLE ROCK SD 1 INCH HAIL
06/23/00 BUTTE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:16 PM CDT | Severe Thunderstorm Warning | UNR | Butte | 44 min |
| Jun 23, 7:57 PM CDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 63 min |
| Jun 23, 8:01 PM CDT | Severe Thunderstorm Warning | UNR | 49 min | |
| Jun 23, 8:56 PM CDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 59 min |
| Jun 23, 9:46 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 54 min |
| Jun 23, 10:35 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 30 min |
| Jun 23, 10:58 PM CDT | Severe Thunderstorm Warning | UNR | Jackson | 47 min |
| Jun 23, 11:04 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 16 min |
| Jun 24, 3:39 AM CDT | Severe Thunderstorm Warning | UNR | Pennington | 36 min |
| Jun 24, 4:14 AM CDT | Severe Thunderstorm Warning | UNR | Pennington | 31 min |
| Jun 24, 4:43 AM CDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 47 min |
| Jun 24, 5:30 AM CDT | Severe Thunderstorm Warning | UNR | Pennington | 45 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.